Alert archive / California / Flash Flood Warnings in 2015

Flash Flood Warning 114, NWS Las Vegas, NV

September 9, 2015San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Sep 9, 2015, 4:25 PM PDT for San Bernardino County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 9, 2015, 4:25 PM PDT (23:25 UTC)
Expired
Sep 9, 2015, 7:30 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 21 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 9, 6:00 PM PDTFLASH FLOOD26 Wnw Lenwood, CACHP REPORTS FLASH FLOODING AT THE INTERSECTION OF US-395 AND CA-58.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 95 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 11.4 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2015-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 194 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2015-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
194 J/kg
Mixed-layer CIN
-377 J/kg
Mixed-layer LCL
2203 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

137 
WGUS55 KVEF 092325
FFWVEF
CAC071-100230-
/O.NEW.KVEF.FF.W.0114.150909T2325Z-150910T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
425 PM PDT WED SEP 9 2015

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 730 PM PDT
    
* AT 424 PM PDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
  HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO 
  BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  EL MIRAGE AND HELENDALE...KRAMER JUNCTION...AND HIGHWAY 58. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED ON ROADS...IN NORMALLY DRY WASHES AND LOW
LYING AREAS. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD
CHANNEL. TURN AROUND...DONT DROWN! REPORT FLOODING TO THE LAS VEGAS
NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER.

&&

LAT...LON 3481 11755 3482 11763 3512 11763 3512 11742
      3480 11739

$$

STEELE
2 follow-up statements
027 
WGUS75 KVEF 100047
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
547 PM PDT WED SEP 9 2015

CAC071-100230-
/O.CON.KVEF.FF.W.0114.000000T0000Z-150910T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
547 PM PDT WED SEP 9 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM PDT FOR
WEST CENTRAL SAN BERNARDINO COUNTY...

AT 541 PM PDT...DOPPLER RADAR INDICATED THUNDERSTORMS HAD PRODUCED 
HEAVY RAIN IN EXCESS OF ONE INCH OVER THE LAST HOUR. ADDITIONAL 
RAINFALL IS EXPECTED FROM STORMS MOVING INTO THE WARNED AREA 
 
FLASH FLOODING IS LIKELY ALREADY OCCURING...AND COULD BE EXACERBATED 
BY ADDITIONAL RAINFALL.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... EL 
MIRAGE...HELENDALE...KRAMER JUNCTION...AND STATE HIGHWAY 58 THROUGH 
MILE MARKER 14
. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED ON ROADS...IN NORMALLY DRY WASHES AND LOW
LYING AREAS. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD
CHANNEL. TURN AROUND...DONT DROWN! REPORT FLOODING TO THE LAS VEGAS
NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER.

&&

LAT...LON 3481 11755 3482 11763 3512 11763 3512 11742
      3480 11739

$$

STEELE
905 
WGUS75 KVEF 100222
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
722 PM PDT WED SEP 9 2015

CAC071-100231-
/O.EXP.KVEF.FF.W.0114.000000T0000Z-150910T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
722 PM PDT WED SEP 9 2015

...THE FLASH FLOOD WARNING FOR WEST CENTRAL SAN BERNARDINO COUNTY
WILL EXPIRE AT 730 PM PDT...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.

LAT...LON 3481 11755 3482 11763 3512 11763 3512 11742
      3480 11739

$$

STEELE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 3:00 PM PDT, 1 hour 25 minutes earlier.

Area forecast discussion, Sep 9, 3:00 PM PDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
300 PM PDT WED SEP 9 2015

.SYNOPSIS...MONSOON MOISTURE WILL KEEP THUNDERSTORMS IN THE FORECAST
ACROSS THE MOJAVE DESERT SOUTH OF LAS VEGAS THROUGH THIS EVENING AND
AGAIN THURSDAY. MAINLY DRY AND HOT CONDITIONS ARE EXPECTED FRIDAY
WITH HIGH PRESSURE OVERHEAD. THE POTENTIAL EXISTS FOR REMNANT
TROPICAL MOISTURE ASSOCIATED WITH FORMER HURRICANE LINDA TO PUSH
NORTH ACROSS THE REGION AS EARLY AS SATURDAY BUT MAINLY SUNDAY
THROUGH MONDAY.
&&

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS DEVELOPED THIS AFTERNOON ACROSS
MAINLY SAN BERNARDINO AND SOUTHERN PORTIONS OF CLARK AND MOHAVE
COUNTIES. THIS ACTIVITY IS EXPECTED TO CONTINUE INTO THE EVENING BUT
SHOULD DIMINISH BY LATE EVENING. THERE IS POTENTIAL FOR SOME SHOWER
AND THUNDERSTORM ACTIVITY OVERNIGHT AND EARLY THURSDAY IN FAR
SOUTHERN SAN BERNARDINO AND MOHAVE COUNTIES AS THE NAM12 INDICATES
MOISTURE INCREASE THERE FROM THE EAST SOUTHEAST. IT LOOKS LIKE
THUNDERSTORM CHANCES WILL BE IN ROUGHLY THE SAME PLACES THURSDAY
AFTERNOON AS TODAY...AT LEAST BASED ON THE NAM12 INSTABILITY PROGS
WHICH DID BETTER THAN THE GFS TODAY. AREAS FROM ROUGHLY LAS VEGAS
NORTHWARD WILL BE CAPPED WITH WARM MID LEVEL TEMPERATURES DUE TO
HIGH PRESSURE STRENGTHENING OVER NEVADA. THE HIGH IS FORECAST TO
PUSH THE MONSOON MOISTURE A BIT FARTHER SOUTH AND WEST FRIDAY SO
ISOLATED THUNDERSTORMS SHOULD BE LIMITED TO MAINLY SOUTHWEST SAN
BERNARDINO COUNTY.

.LONG TERM...SATURDAY THROUGH WEDNESDAY.

FORECAST MODELS TODAY HAVE TRENDED TOWARDS BETTER AGREEMENT BUT
THERE REMAINS DIFFERENCES IN THE DETAILS. BOTH THE ECMWF AND GFS NOW
AGREE IN THAT A DEVELOPING WEAK CLOSED LOW OFF THE CALIFORNIA COAST
WILL ABSORB MUCH OF THE REMAINS OF HURRICANE LINDA AND DIRECT IT
EASTWARD INTO THE SOUTHWEST SUNDAY THROUGH TUESDAY. HOW THE UPPER
AIR PATTERN EVOLVES AFTER THE INITIAL PUSH OF LINDAS MOISTURE
ARRIVES REMAINS UNCERTAIN AS THE ECMWF DEVELOPS A SECONDARY WAVE
WHICH INTERACTS WITH THE TROPICAL MOISTURE FURTHER WHILE A TROUGH IS
CARVED OUT ACROSS THE NORTHWESTERN STATES. THE GFS DRAGS THE INITIAL
CLOSED LOW OVER CALIFORNIA SOUTHWARD AND EVENTUALLY NUDGES IT
TOWARDS NORTHERN MEXICO WHILE A PROGRESSIVE TROUGH TAKES OVER AND
POSSIBLY LEAVES SOME ENERGY BEHIND NEAR THE FOUR CORNERS.
REGARDLESS...COOLER AND WETTER CONDITIONS ARE EXPECTED TO ARRIVE
SUNDAY THROUGH TUESDAY WITH MOISTURE POSSIBLY LINGERING BEYOND THAT
PERIOD. WHICH DAYS AND TIME PERIODS WITHIN THAT RANGE ARE LIKELY TO
BE MOST ACTIVE REMAINS TO BE SEEN.

IVE TRENDED THE TEMPERATURES DOWNWARD FOR THE ENTIRE EXTENDED PERIOD
AND SLASHED SEVERAL DEGREES OFF THE HIGH TEMPERATURES FOR SUNDAY
ONWARD. I ONLY MADE MINOR TWEAKS TO THE POP GRIDS MAINLY TO BUMP UP
SOME OF THE HIGHER CONFIDENCE LOCATIONS SUCH AS MOHAVE COUNTY BUT
WITH CONSIDERABLE UNCERTAINTY IN TIMING OF THE WEATHER
FEATURES...DIDNT WANT TO RAISE POPS SUBSTANTIALLY YET. IT SHOULD BE
NOTED THAT THE CURRENT POPS ARE BELOW WHAT MOST GUIDANCE SUGGESTS SO
ONCE HIGHER CONFIDENCE IS GAINED IN TIMING THINGS WILL MOST LIKELY
BE RAISED UPWARDS.
&&

.AVIATION...FOR MCCARRAN...OUTSIDE OF ANY OUTFLOW BOUNDARIES LIGHT
WINDS GENERALLY UNDER 8 KTS ARE EXPECTED THROUGH THIS EVENING AND
THURSDAY. WINDS WILL BE GENERALLY FROM AN EASTERLY DIRECTION DURING
THE DAY AND SOUTH-SOUTHWEST OVERNIGHT. SHRA/TSRA POSSIBLE MAINLY TO
THE SOUTH OF KLAS THROUGH THIS EVENING AND AGAIN THURSDAY THOUGH A
STORM OVER THE MOUNTAINS SURROUNDING THE VALLEY CANNOT BE RULED OUT.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED-ISOLATED SHRA/TSRA WILL BE POSSIBLE THROUGH
THIS EVENING AND AGAIN AND THURSDAY... PRIMARILY SOUTH OF KLAS.
GUSTY AND ERRATIC WINDS ARE POSSIBLE IN AND NEAR ANY
SHRA/TSRA...OTHERWISE RELATIVELY LIGHT WINDS WILL FAVOR TYPICAL
DIURNAL TRENDS. SCT-BKN CLOUDS AOA 7K-12K FEET AS WELL SOUTH OF LAS
VEGAS. AREAS OF FU AND HZ ARE POSSIBLE IN AROUND KBIH REDUCING VSBY
AND CREATING LOCAL MOUNTAIN OBSCURATIONS.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.
&&

SHORT TERM/AVIATION...HARRISON
LONG TERM.............OUTLER

In the hours before

Local storm report, Sep 9, 1:27 PM PDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
127 PM PDT WED SEP 9 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     FLASH FLOOD      12 ESE WONDER VALLEY    34.11N 115.68W
09/08/2015                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTED ROCK AND DEBRIS ALL OVER THE
            ROAD. TIME OF FLOODING ESTIMATED.

&&

JS

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 5:26 PM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr
Sep 9, 11:41 AM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr
Sep 9, 2:02 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Sep 9, 2:08 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Sep 9, 2:34 PM PDTFlash Flood WarningVEFSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.